Think I'm reacting to Mercury Levo

After my last round of blood tests, my GP decided I could move up from my starter 25 mcg Levo to a 25/50 mcg alternate days increase (she's being ultra-cautious, I know). At the time I spoke to her I didn't really consider tablet brands or anything, so far I've been OK with the Wockhardt 25 mcg ones. So I found I had been given a 3 month supply with half on the same Wockhardts and the rest are 50 mcg Mercury Pharma.

So about 10 days into this regime now and I am feeling, for want of a better word, like crap. I've a dull headache behind my eyes, I am getting very tired again, couldn't even sit up for New Year's Eve like I normally do. The light hurts my eyes. I do have a history of allergies to all sorts of things so I'm immediately suspicious. Up to this point I'd been doing OK on the original Levo tabs, so I do think these symptoms indicate an issue with the Mercury ones.

I'm currently gluten-free and as far as I'm aware I've no problems with lactose.

I hope my pharmacist will exchange the 50s to the Wockhardts 25 mcg. Do they make those in 50s? I could just double up the tabs every other day.

Happy New Year to everyone by the way. :)

6 Replies

oldestnewest
  • Wockhardt is only made in 25 microgram tablets.

    You could have Actavis (also packaged as Almus) or Teva. But Actavis is only available in 50 and 100 microgram tablets which makes consistency difficult if you are on two different tablets. Teva contains acacia (as does Mercury Pharma) which has often been suspected of being the problem to some people - but is lactose-free. Also Teva is available in 12.5 and 25 microgram tablets which would make 37.5 micrograms easy to dispense and take.

    Pharmacists are often unwilling to exchange medicines once they have been taken away from the counter. After all, they are responsible for them. I would not wish to receive medicines that someone has taken home and stored in unknown conditions.

    The obvious thing to do is, as you suggest, try doubling up on Wockhardt for now. Be careful you don't even get near running out.

  • Hmmm. Thanks for that, helvella. I'll ring my pharmacy on Tuesday and see if an exchange can be made or not, and take it from there. For now I'll just double up my Wockhardt pills as needed till I can get another GP appt. I think it MUST be the filler in the Mercury pills. No way can I be reacting to such a small increase in Levo after just 10 days (last thing I want is for my GP to revert me back to 25 mcg!).

    My GP did give me the choice of having enough of the 25 mcg quantity so I could simply double up on alternate days, or do it the way I have now, with 25 and 50 pills. Stupidly I never thought about brands and so on. Sigh. Lesson learned, I guess.

  • With the prescribed dose, there is still no guarantee that you will get consistent brands dispensed. I got MP 25mcg at first then Actavis 50mcg then a few weeks later I got MP 50mcg and 25mcg (making up 75mcg dose) - all from the same pharmacy. They do not seem to be stocking just one brand and instead give out what they have at the time.

    Like you, I think I'm doing worse on MP and also suspect the acacia powder (unless there is other difference not obvious from the ingredients list and assuming the dose of t4 itself is the same). It may be coincidence of where in the 6 week cycle of dosing I changed from Actavis to MP but I think my wellbeing got worse on them (and noticeably better when I started taking Actavis first when I was on 50mcg dose). Also, I'm incredibly bloated when taking MP, even when I had gastritis (or food poisoning) just before Christmas and barely ate for a few days I felt uncomfortable and swollen.

    It is frustrating that medicine for people who, more often than not, suffer from digestive problems and absorption issues are not compulsorily made with hypoallergenic ingredients. Reactions to fillers are an unnecessary complication for us to have to deal with and fit into the equation of getting the dosing established and feeling better!

    I will from now on ask for Actavis and find another pharmacy if they don't have it or make issues with dispensing what I want. Although, if I go to a dose requiring 25mcg again that may need rethinking...

  • Do remember that Almus is also Acatavis - and will likely be offered in Boots and some other pharmacies.

  • Oops. Thanks Helvella! I actually got the "Almus" (from Boots) but knowing it's the Actavis in a different box I made a subconscious leap😉

  • Yes I had problems when I tried Actavis seem to do much better on Wockhardt, so I think there is something in the fillers as suggested. My GP has put on my notes only to dispense Wockhardt so your GP could hopefully do the same for you.

You may also like...